advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Altona, New York, USA:

The Pocket Pancreas Booklet indicates that one gram of glucose will raise the blood sugar 3-5 points (for body weights of 200 to 100 pounds respectively). Thus, an increase in blood sugar of between 75 and 45 points. If I calculate correctly, I can expect to see an increase in blood sugar of between 8 and 9 points per gram of glucose in my 60 pound son or a total rise of approximately 135 points. When my seven year old son is at school and experiencing a low shortly before lunch, he is treated with 4 ounces of juice and then consumes his usual lunch. Almost without fail, when his blood sugar is checked two and a half hours later, just prior to boarding the bus for a long ride home, it is quite high. I feel that it is due to the additional carbs from the juice. We were taught that the standard treatment for a low is 4 ounces of juice but in smaller individuals, 15 grams of carbohydrates has a profound effect on the amount of increase in blood glucose. Is there a better way to treat the low and with fewer carbs?

Answer:

Trying to predict how a certain amount of carbohydrates will affect blood sugar is a difficult task to do with certainty and with reproducible results. Treating low blood sugars is accomplished by using a quick sugar such as glucose tabs or juice. ( I believe that 4 ounces of juice or 1/2 cup of juice is the same as 15 grams of carbohydrates). See: Guidelines for Treating Lows by Age for more carbohydrate content information.

If your son is having higher blood sugars later in the afternoon, it is likely that he has not received enough insulin to cover his lunch or that treating the low blood sugar before lunch has resulted in higher blood sugars in combination with his lunch. Either way, this can be remedied by taking a little extra rapid acting insulin (Humalog or Regular insulin) or adjusting how you treat low blood sugars that are just prior to mealtime. You may wish to use a little extra insulin in those cases to avoid the spike you are seeing a few hours later. Please see: Hypoglycemia for even more detailed information about treatment.

MSB

DTQ-20010321163052
Original posting 2 Apr 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.